Format

Send to

Choose Destination
Clin Toxicol (Phila). 2010 Jun;48(5):460-2. doi: 10.3109/15563650.2010.486382.

Life-threatening complications of vitamin D intoxication due to over-the-counter supplements.

Author information

1
Department of Intensive Care Medicine, Medical Center Leeuwarden, Leeuwarden, The Netherlands. sarakaptein@hotmail.com

Abstract

INTRODUCTION:

Ninety percent of hypercalcemic cases are caused by primary hyperparathyroidism or malignancy. Less frequent causes are granulomatous diseases, drug-induced diseases, and intoxications.

CASE REPORT:

We present two women with life-threatening hypercalcemia due to the intake of vitamin D-concentrated supplements, which turned out to be 100-1,000 times higher than stated on the label of over-the-counter dietary supplements. Laboratory analysis revealed ionized calcium levels of 4.00 (16.00) and 4.56 mmol/L (18.24 mg/dL) with vitamin D(25) concentrations of 1,372 and 644 nmol/L, respectively. Apart from a patient with general symptoms of hypercalcemia, a case of refractory status epilepticus after correction of serum calcium levels, and in need of prolonged ICU treatment, is described.

CONCLUSION:

Initial drug-taking history in the presented cases did not reveal the use of over-the-counter supplements, which underlines the importance of a thorough evaluation of (non-)prescribed medication. Moreover, these supplements may contain higher levels of vitamin D than the label states. As a result, hypercalcemia may be an underlying cause for life-threatening complications, including a well-documented refractory status epilepticus.

PMID:
20515399
DOI:
10.3109/15563650.2010.486382
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center